Grief in Benzo Withdrawal

As the world unfolded to the unknown of what would be in the days that followed my brother’s passing, I didn’t know I would be transported to a time and place in my mind  and heart so well preserved in love and purity. As he walked off this earth, the clouds that surrounded him lifted and all that remained was the essence of all his goodness. The only thing that I could see was the beams of light breaking through the clouds, the cat tails in the marsh along the side of the road, and low sunrise and sunset as if that’s all that ever existed. Death is strange in that way.  All that is grey is burned away and the vibrant colors of the soul remain. Grief does not only change people, the world around them changes too.  

 In benzo withdrawal, so much can be lost. Taking medication as prescribed to sleep or manage anxiety,  a new normal is reached and the insidious side effects take hold, which can alter a person's personality and ability to cope overall as gaba receptors become down regulated. Unfortunately, when someone has been prescribed a benzodiazepine longer than 2-4 weeks, adaptations to the brain occurs and a dependency sets in. For some it has been documented as early as 1 week. Addiction is very different in the sense that it is a compulsion to use a substance in high amounts despite negative consequences. When someone wants to stop taking a benzodiazepine either by their own volition, have reached tolerance withdrawal or their doctor has decided to take them off, withdrawal symptoms will set in due to those adaptations. Some of these withdrawal symptoms can cause seizures or death.

 Individuals in benzo withdrawal have much to grieve. The time that is lost, the loss of themselves, the loss of relationships, the loss of innocence and trust, and sometimes the loss of faith. In grief we all go through the steps and not necessarily in a linear way, Shock, Denial, Anger, Bargaining, Depression, Testing and Acceptance. We’ve all heard you never really get over it, you get through it and that is true. You come out the other side changed, stronger but also soften at the same time. The people in withdrawal have to practice radical acceptance of every waking moment of symptoms for months and sometimes years on end. Symptoms like burning skin, nerve pain, chemical anxiety (cortisol surges), monophobia, agoraphobia, looping thoughts, anhedonia, tinnitus, heart palpitations, weakness, fatigue, POTS like symptoms. 

Like everything in nature that is cyclical, these symptoms take their turns day after day in the healing that is non-linear. When one is healed they have to make peace with what happened to them and continue radical acceptance and self care. There are battle scares that can only be felt in the heart and mind of a benzo warrior. The inner vibrations that last months to years after as they lie one more night to escape into a light sleep holding onto that one last shred of hope that one day they can rest peacefully with the sun on their face. And, when that day arrives they will never forget they survived the unimaginable. Protracted symptoms, tough, yet manageable are reminders that they made it through. Their grief becomes part of them and who they are, just as someone you lost becomes part of who you are. When you lose yourself in benzo withdrawal, you still carry yourself around with you and are never really gone. 

My brother never fully believed the benzo had altered his personality and that he had a benzo injury and cognitive impairments. Thus, never believed that he would get better. Those who heal after and believe or know they have a benzo injury are fortunate in that they have hope. And, though they lose so much, they realize they everything to gain simply because they are alive. 

Physically fit, mentally weak: How to be sure you are healthy

Throughout life we are reminded how important it is to take care of one’s health.  For most, this entails an annual physical with a primary care physician, and staying up to date on vaccinations.   For others, this may include exercising, taking vitamins, and/or eating healthy.  Although all of this contributes to a healthy lifestyle, one area that is often neglected is mental health. 

For whatever reason even in 2018, despite the rising awareness of the importance of mental health, there is still a sense of ominousness behind the word.  This could be for one of several reasons:

1.)  The word mental has a negative connotation

2.)  If you can’t see the “problem” it must not be a real issue

3.)  How do you even take care of your mental health?

The first factor to remember is that taking of care of your mental health should be as routine and regular as taking care of your physical health.  Maintaining your mental health is also something that should never be embarrassing or shameful, similarly to physical health.  Try to think of it the same way you would of eating healthy or exercising. Exercise for your mind.  Here are some ways to take care of your mental health:

1.)  Make time to do things you enjoy- whether it is reading a book, or watching reruns of the office, give yourself time every day to do these activities.

2.)  Listen to your body- Yes, your body.  If you feel stressed/exhausted/tired chances are you probably are.  Take a step back if you can, decompress and rest, the last thing you want is to burn out.

3.)  Talk to someone- This could be a therapist, your friend, or even a coworker.  Find someone to engage and share things with, even if they are not necessarily personal. Communication and open dialogue play a huge role in your mental health. 

There you have it.  Taking care of your mental health can be just as simple as taking care of your physical health, if not even more so (you can do it from the comfort of your bed!) If you find yourself struggling with ways to be mentally healthy, there are also several resources you can utilize, one of them being us at Lucid Lane! Tell us about your goals, struggles, or just life in general and we will work with you side by side to get you where you want to be.

In Honor of My Brother

Author: Jennifer Kljajic

Today is World Benzodiazepine Awareness Day. In honor of my brother who took this and paid the ultimate price. After shattering his leg playing hockey at age 29, my brother was placed on a pain management regimen as prescribed by his doctor due to the subsequent back injuries that resulted from his initial leg injury. He managed this fine for at least 12 years. It made it so he was able to work and have quality of life. The problem started when his doctor gave him Xanax to deal with the symptom of anxiety he started to have when he started going into what is called tolerance withdrawal, which is when the pain medication does not work any longer for the dose that is given and the brain is use to. This happens naturally if you are on opiates long term. Tolerance withdrawal symptoms are just that- withdrawal, which can be mild (anxiety) to severe (full blown convulsions and seizures). First, doctors are not supposed to prescribe these together due to risk of respiratory depression and risk of death. Second, which should be first, science and research shows that benzos potentiate opiates. Meaning, they make them stronger. So when someone takes them, it makes the opiate stronger for a period of time due to interaction and the brain registers that you are taking a higher dose. So the merry go round begins with further problems with withdrawal symptoms since Xanax is to be taken PRN (as needed) as prescribed. If the brain thinks you are taking higher doses, then you will be in withdrawal on and off all the time. I saw him go through this for five years. Xanax changed him, he lost his memory, became docile (not him), he started to have seizures and mini strokes, and lost his high cognitive abilities. All taken as prescribed and under the care of his doctors who he trusted until his last days. Benzos are part of the opiate crisis. Doctors as of June 1st are now mandated to cross report on MAPS what is being prescribed. As of June 1st, individuals going to pain clinics are now getting notice not to take benzos with opiates and doctors are now being held accountable for prescribing them together. Stay awake and informed.

I am now working for Lucid Lane, a service staffed with Stanford doctors that assist individuals and their doctors on proper tapering off of these dangerous medications and provide therapeutic support during their long slow tapers. Benzos should not be taken for long periods of time and/or off and on for years on end, otherwise it can result in seizures and strokes. Benzos need to be tapered slowly and carefully (months to years).